Texas, 2020

Hail and Damaging Winds in Texas, May 24, 2020

May 24, 2020 · NWS AMA · 8 events in 3 counties and zones

Scattered thunderstorms developed along and east of the dryline across the Texas Panhandle within a moist and strongly unstable airmass. Some of the thunderstorms across the northeast and east-central Texas Panhandle became severe, producing large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed along and east of the dryline across the Texas Panhandle within a moist and strongly unstable airmass. Some of the thunderstorms across the northeast and east-central Texas Panhandle became severe, producing large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 2:51 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, May 24, 2:51 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
351 PM CDT Sun May 24 2020

.SHORT TERM...Tonight through Monday night.
For tonight, an east northeast moving upper level shortwave trof,
a southward moving cold front, sufficient moisture and
atmospheric instability, and the presence of a pseudo dryline
suggest the potential for more showers and thunderstorms with
greater areal coverage compared to Saturday afternoon and night.
The dryline is nowhere as sharp as it was 24 hours ago at this
time. For example, the dewpoint at Adrian was 37 degrees, while at
KAMA the dewpoint was 43 degrees, with a 60 degree dewpoint
observed at Mclean. Yesterday, the dewpoint gradient ranged from
the teens just to the west of the dryline to the 60s east of it.
Nevertheless, this weaker pseudo dryline will act as a boundary
for tstm initiation later this afternoon. Visible satellite
imagery is showing a cu field developing from Beaver county south
southwest to just east of KAMA to south of Happy. Have generally
utilized NBM pops for tonight with some modification to account
for current position of the dryline. Due to a highly unstable
atmosphere, sufficient moisture east of the dryline, MLCAPE values
around 2000 to 2500 J/kg east of the dryline, and an approaching
upper level shortwave trof, some storms will likely become severe
late this afternoon and evening, with large hail and damaging
winds the primary hazards. A mitigating factor precluding a
greater and more widespread severe weather event for our fcst area
is the marginal shear values on the order of near 30 knots. All
the above do favor multicells initially, with a tendency towards
becoming more linear in nature with an evolving wind threat as
the event progresses.

A cold front will move southward this evening and tonight with
gusty north winds in its wake for several hours. NBM surface wind
speeds look too low, so have utilized CONSMOS values in the post
frontal airmass due to the strength of the sfc high pressure
building in behind the cold front. Much cooler temperatures are in
store for the area on Monday. The threat for showers and
thunderstorms will continue Monday morning, with pops slowly
diminishing Monday afternoon and night as the upper level trof
tracks just to the southeast of the area.

02

&&

.LONG TERM...Tuesday through Saturday.
Precipitation chances are the main story in the long term.
Rainfall chances overall are starting to dwindle, and this has
been the trend the last 48 hours. Chances are mainly focused to
far eastern/southeastern parts of the Texas Panhandle. If we do
get rainfall, the chances for severe weather does not look
favorable through at least Friday, but there could be a few
rumbles of thunder.

The pattern aloft is focused around a couple blocking features;
one over the western CONUS (omega block) and another over the
Atlantic (rex block). There is a lot of uncertainty here with how
strong or weak the blocking pattern will hold up, so we could see
additional changes if the pattern breaks down sooner or holds
stronger. Upper level pattern allows a cut off low to just meander
over Texas for several days as it breaks away from the main flow.
An associated surface low will be stacked beneath the main upper
low as well. Moisture should surge in and wrap around the upper
low during this time, and PWATS are about an 1.00" plus during
this time across the eastern half of the forecast area. In other
words, we have a darn good moist column that will persistently
wrap around an upper level low in conjunction with embedded
vorticity maxima, so its hard to rule out precipitation next
week. The placement of the upper low would favor our eastern zones
for precipitation. That said, lapse rates and CAPE overall are
not favorable for thunderstorms, but there is a some "skinny" CAPE
on and off for a few periods, so we can't rule out a few
thunderstorms next week.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  62  49  73  52 /  40  40  20  10  20
Beaver OK                  55  64  50  74  53 /  70  50  10  20  10
Boise City OK              47  60  44  74  49 /  60  40   5  10   5
Borger TX                  57  64  51  76  54 /  60  50  20  10  20
Boys Ranch TX              53  62  47  78  51 /  40  40  20  10  10
Canyon TX                  53  62  48  74  51 /  40  40  20  10  10
Clarendon TX               57  67  53  73  54 /  70  40  40  20  20
Dalhart TX                 48  61  43  76  49 /  40  40  10  10  10
Guymon OK                  52  62  48  75  51 /  70  50  10  10  10
Hereford TX                53  62  47  76  51 /  40  40  20  10  10
Lipscomb TX                57  65  52  73  54 /  70  50  30  20  20
Pampa TX                   55  62  50  72  53 /  70  50  30  20  20
Shamrock TX                58  68  53  73  55 /  70  50  40  30  30
Wellington TX              58  70  55  73  55 /  70  50  50  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 24, 2:46 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
346 PM CDT Sun May 24 2020

OKZ001>003-TXZ001>020-317-251115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
346 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and tonight across
the Oklahoma and Texas Panhandles. Some thunderstorms this
afternoon and evening may become severe, with large hail and
damaging winds the primary hazards. In addition, an isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM CDT for the eastern sections of the Oklahoma
and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday across the Panhandles. The
chance for severe weather during this time period is low.

Thunderstorms will be possible Tuesday through Saturday across
parts of the eastern sections of the Oklahoma and Texas Panhandles.
The chance for severe weather during these time periods is low.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across eastern
sections of the Oklahoma and Texas Panhandles should remain alert
and be ready for possible activation later this afternoon and
evening.

Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and
CDC guidelines.

The radar

The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
May 24, 4:25 PM CST
Where
Lipscomb County, 14.64 mi W of Lipscomb
Measured
0.88 in hail
Reported by
Public
Coordinates
36.200, -100.530

Nickel hail was covering the ground approximately 6 miles east of Wolf Creek Park. The hail occurred near the Ochiltree County line, near County Road V.

Hail, Gray

When
May 24, 5:38 PM CST
Where
Gray County, 4.15 mi S of Hoover
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -100.850

An mPING report of one-inch diameter hail was received.

Hail, Gray

When
May 24, 5:41 PM CST
Where
Gray County, 4.15 mi S of Hoover
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -100.850

An mPING report of one-inch diameter hail was received.

Hail, Lipscomb

When
May 24, 5:44 PM CST
Where
Lipscomb County, 5.32 mi SSE of Darrouzett
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
36.360, -100.280

Ping pong ball sized hail was reported to be falling 6 miles south-southeast of Darrouzett by the local fire department.

Hail, Lipscomb

When
May 24, 5:49 PM CST
Where
Lipscomb County, 5.05 mi W of Follett
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.440, -100.220

This hail was observed 4 miles west of Follett.

Thunderstorm Wind, Gray

When
May 24, 5:55 PM CST
Where
Gray County, 2.35 mi ENE of Pampa
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.540, -100.930

This gust was measured at the West Texas Mesonet station 2 miles east of Pampa.

Hail, Lipscomb

When
May 24, 6:30 PM CST
Where
Lipscomb County, 6.24 mi S of Lipscomb
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -100.280

An mPING report of one-inch diameter hail occurring 6 miles south of Lipscomb was received.

Thunderstorm Wind, Donley

When
May 24, 8:15 PM CST
Where
Donley County, 3.4 mi W of Hedley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.870, -100.730

A telephone pole was blown down along US Highway 287 southeast of Lelia Lake near County Road 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882660, 882662, 882663, 882664, 882665, 882668, 882666, 883708.